Electronic Journal of Probability

Local circular law for the product of a deterministic matrix with a random matrix

Haokai Xi, Fan Yang, and Jun Yin

Full-text: Open access

Abstract

It is well known that the spectral measure of eigenvalues of a rescaled square non-Hermitian random matrix with independent entries satisfies the circular law. In this paper, we consider the product $TX$, where $T$ is a deterministic $N\times M$ matrix and $X$ is a random $M\times N$ matrix with independent entries having zero mean and variance $(N\wedge M)^{-1}$. We prove a general local circular law for the empirical spectral distribution (ESD) of $TX$ at any point $z$ away from the unit circle under the assumptions that $N\sim M$, and the matrix entries $X_{ij}$ have sufficiently high moments. More precisely, if $z$ satisfies $||z|-1|\ge \tau $ for arbitrarily small $\tau >0$, the ESD of $TX$ converges to $\tilde \chi _{\mathbb D}(z) dA(z)$, where $\tilde \chi _{\mathbb D}$ is a rotation-invariant function determined by the singular values of $T$ and $dA$ denotes the Lebesgue measure on $\mathbb C$. The local circular law is valid around $z$ up to scale $(N\wedge M)^{-1/4+\epsilon }$ for any $\epsilon >0$. Moreover, if $|z|>1$ or the matrix entries of $X$ have vanishing third moments, the local circular law is valid around $z$ up to scale $(N\wedge M)^{-1/2+\epsilon }$ for any $\epsilon >0$.

Article information

Source
Electron. J. Probab. Volume 22 (2017), paper no. 60, 77 pp.

Dates
Received: 5 June 2016
Accepted: 15 June 2017
First available in Project Euclid: 21 July 2017

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1500602612

Digital Object Identifier
doi:10.1214/17-EJP76

Subjects
Primary: 15B52: Random matrices
Secondary: 60B20: Random matrices (probabilistic aspects; for algebraic aspects see 15B52) 82B44: Disordered systems (random Ising models, random Schrödinger operators, etc.)

Keywords
local circular law anisotropic local law deformation universality

Rights
Creative Commons Attribution 4.0 International License.

Citation

Xi, Haokai; Yang, Fan; Yin, Jun. Local circular law for the product of a deterministic matrix with a random matrix. Electron. J. Probab. 22 (2017), paper no. 60, 77 pp. doi:10.1214/17-EJP76. https://projecteuclid.org/euclid.ejp/1500602612


Export citation

References

  • [1] Z. D. Bai. Circular law.Ann. Probab., 25(1):494–529, 1997.
  • [2] Z. D. Bai and J. W. Silverstein.Spectral Analysis of Large Dimensional Random Matrices, volume 2 ofMathematics Monograph Series. Science Press, Beijing, 2006.
  • [3] Z. Bao, G. Pan, and W. Zhou. Universality for the largest eigenvalue of sample covariance matrices with general population.Ann. Statist., 43(1):382–421, 2015.
  • [4] A. Bloemendal, L. Erdős, A. Knowles, H.-T. Yau, and J. Yin. Isotropic local laws for sample covariance and generalized Wigner matrices.Electron. J. Probab., 19(33):1–53, 2014.
  • [5] A. Bloemendal, A. Knowles, H.-T. Yau, and J. Yin. On the principal components of sample covariance matrices.Prob. Theor. Rel. Fields, 164(1):459–552, 2016.
  • [6] A. Borodin and C. D. Sinclair. The Ginibre ensemble of real random matrices and its scaling limits.Commun. Math. Phys., 291(1):177–224, 2009.
  • [7] P. Bourgade, H.-T. Yau, and J. Yin. Local circular law for random matrices.Probab. Theory Relat. Fields, 159:545–595, 2014.
  • [8] P. Bourgade, H.-T. Yau, and J. Yin. The local circular law II: the edge case.Probab. Theory Relat. Fields, 159(3):619–660, 2014.
  • [9] K. R. Davidson and S. J. Szarek. Local operator theory, random matrices and banach spaces. volume 1 ofHandbook of the Geometry of Banach Spaces, pages 317–366. North-Holland, Amsterdam, 2001.
  • [10] A. Edelman. The probability that a random real gaussian matrix has $k$ real eigenvalues, related distributions, and the circular law.J. Multivar. Anal., 60(2):203–232, 1997.
  • [11] N. El Karoui. Tracy-widom limit for the largest eigenvalue of a large class of complex sample covariance matrices.Ann. Probab., 35(2):663–714, 2007.
  • [12] L. Erdős, A. Knowles, and H.-T. Yau. Averaging fluctuations in resolvents of random band matrices.Ann. Henri Poincaré, 14:1837–1926, 2013.
  • [13] L. Erdős, A. Knowles, H.-T. Yau, and J. Yin. Delocalization and diffusion profile for random band matrices.Commun. Math. Phys., 323:367–416, 2013.
  • [14] L. Erdős, A. Knowles, H.-T. Yau, and J. Yin. The local semicircle law for a general class of random matrices.Electron. J. Probab., 18:1–58, 2013.
  • [15] L. Erdős, A. Knowles, H.-T. Yau, and J. Yin. Spectral statistics of Erdős-Rényi graphs I: Local semicircle law.Ann. Probab., 41(3B):2279–2375, 2013.
  • [16] L. Erdős, B. Schlein, and H.-T. Yau. Local semicircle law and complete delocalization for Wigner random matrices.Commun. Math. Phys., 287(2):641–655, 2008.
  • [17] L. Erdős, H.-T. Yau, and J. Yin. Bulk universality for generalized Wigner matrices.Probab. Theory Relat. Fields, 154(1):341–407, 2012.
  • [18] P. J. Forrester and T. Nagao. Eigenvalue statistics of the real Ginibre ensemble.Phys. Rev. Lett., 99:050603, 2007.
  • [19] J. Ginibre. Statistical ensembles of complex, quaternion, and real matrices.J. Math. Phys., 6(3):440–449, 1965.
  • [20] V. Girko. The circular law.Russ. Teor. Veroyatnost. i Primenen., 29(4):669–679, 1984.
  • [21] F. Gőtze and A. Tikhomirov. The circular law for random matrices.Ann. Probab., 38(4):1444–1491, 2010.
  • [22] A. Guionnet, M. Krishnapur, and O. Zeitouni. The single ring theorem.Ann. Math., 174(2):1189–1217, 2011.
  • [23] W. Hachem, A. Hardy, and J. Najim. Large complex correlated Wishart matrices: Fluctuations and asymptotic independence at the edges.arXiv:1409.7548.
  • [24] A. Knowles and J. Yin. Anisotropic local laws for random matrices.Probability Theory and Related Fields, pages 1–96, 2016.
  • [25] A. Knowles and J. Yin. The isotropic semicircle law and deformation of Wigner matrices.Comm. Pure Appl. Math., 66(11):1663–1749, 2013.
  • [26] J. O. Lee and K. Schnelli. Tracy-widom distribution for the largest eigenvalue of real sample covariance matrices with general population.arXiv:1409.4979.
  • [27] A. Litvak, A. Pajor, M. Rudelson, and N. Tomczak-Jaegermann. Smallest singular value of random matrices and geometry of random polytopes.Adv. Math., 195(2):491–523, 2005.
  • [28] M. L. Mehta.Random matrices, volume 142 ofPure and Applied Mathematics. Elsevier, Amsterdam, 3 edition, 2004.
  • [29] A. Onatski. The tracy-widom limit for the largest eigenvalues of singular complex wishart matrices.Ann. Appl. Probab., 18(2):470–490, 2008.
  • [30] G. Pan and W. Zhou. Circular law, extreme singular values and potential theory.J. Multivar. Anal., 101(3):645–656, 2010.
  • [31] M. Rudelson. Invertibility of random matrices: norm of the inverse.Ann. Math., 168(2):575–600, 2008.
  • [32] M. Rudelson and R. Vershynin. The littlewood-offord problem and invertibility of random matrices.Adv. Math., 218:600–633, 2008.
  • [33] M. Rudelson and R. Vershynin. The smallest singular value of a random rectangular matrix.Comm. Pure Appl. Math., 62:1707–1739, 2009.
  • [34] M. Rudelson and R. Vershynin. Small ball probabilities for linear images of high-dimensional distributions.Int. Math. Res. Notices, 2015(19):9594–9617, 2015.
  • [35] C. D. Sinclair. Averages over Ginibre’s ensemble of random real matrices.Int. Math. Res. Not., 2007:1–15.
  • [36] T. Tao and V. Vu. Random matrices: the circular law.Commun. Contemp. Math., 10(2):261–307, 2008.
  • [37] T. Tao and V. Vu. Random matrices: Universality of local spectral statistics of non-Hermitian matrices.Ann. Probab., 43(2):782–874, 2015.
  • [38] T. Tao, V. Vu, and M. Krishnapur. Random matrices: Universality of ESDs and the circular law.Ann. Probab., 38(5):2023–2065, 2010.
  • [39] F. Yang. The smallest singular value of deformed random rectangular matrices.arXiv:1702.04050.
  • [40] J. Yin. The local circular law III: general case.Probab. Theory Relat. Fields, 160(3):679–732, 2014.